Polypharmacy Fall Risk: Beers Criteria & Anticholinergic Burden Guide
In short
Taking five or more medications doubles an older adult's fall risk; screening for Fall-Risk Increasing Drugs (FRIDs) and anticholinergic burden prevents toxic drug-induced falls.

In this guide (2 sections)
The Dangerous Intersection of Polypharmacy and Postural Stability
Polypharmacy - conventionally defined as the concurrent use of five or more medications - is present in over 50% of older adults. While pharmacotherapy is essential for managing chronic diseases, age-related changes in pharmacokinetics (reduced renal clearance, diminished hepatic metabolism, altered volume of distribution) dramatically amplify drug sensitivity and adverse reactions.
Taking five or more medications doubles an older person's risk of falling, regardless of the underlying diagnoses. Furthermore, specific drug classes - known as Fall-Risk Increasing Drugs (FRIDs) - directly disrupt central nervous system balance integration, blunted baroreceptor reflexes, and cause sedation, ataxia, confusion, and muscle weakness.
Beers Criteria High-Risk Fall Drug Classes and Mechanisms
| Medication Class | Common Generic Examples | Fall-Inducing Adverse Mechanism | Safer Clinical Alternative / Deprescribing Action | |
|---|---|---|---|---|
| Sedatives / Hypnotics | Zolpidem, zopiclone, alprazolam, lorazepam | Severe morning hangover sedation, motor ataxia, blunted righting reflexes | Cognitive Behavioral Therapy for Insomnia (CBT-I), sleep hygiene routines | |
| Antihypertensives | Amlodipine, prazosin, high-dose beta-blockers, loop diuretics | Profound orthostatic hypotension, postprandial blood pressure drops | Dose reduction, shifting diuretics to morning, gradual postural transfers | |
| First-Generation Antihistamines | Diphenhydramine, chlorpheniramine, hydroxyzine | High anticholinergic burden, urinary retention, blurred vision, acute delirium | Second-generation non-sedating antihistamines (fexofenadine, cetirizine) | |
| Antipsychotics & Neuroleptics | Haloperidol, risperidone, olanzapine, quetiapine | Drug-induced parkinsonism, severe akathisia, orthostatic pooling | Non-pharmacological sensory behavioral management, gradual taper |
The Anticholinergic Cognitive Burden (ACB) Scale
- Recognize Cumulative Anticholinergic Toxicity: Many common medications (bladder antispasmodics, tricyclic antidepressants, over-the-counter cough syrups) possess anticholinergic activity. An ACB score of 3 or higher is associated with a 50% increase in cognitive decline and catastrophic falls.
- Screen for 'The Prescribing Cascade': A prescribing cascade occurs when an adverse drug reaction is misinterpreted as a new medical condition (e.g., prescribing amlodipine for hypertension -> causes ankle edema -> prescribing furosemide for edema -> causes orthostatic dizziness and a fall).
- Identify Post-Dose Vulnerability Windows: Gait and balance therapy must be scheduled with awareness of peak drug plasma concentrations. Avoid intensive balance drills 1 to 2 hours after taking potent sedatives or vasodilators.
- Hydration Monitoring with Diuretics: Older adults on morning loop diuretics frequently rush to the bathroom while dehydrated, creating the ultimate combination for orthostatic syncope.
- Physiotherapist-Led Medical Advocacy: Physiotherapists are uniquely positioned to observe real-world motor unsteadiness. When drug-induced ataxia or drowsiness is observed, prompt documentation and communication with the prescribing physician facilitates safe deprescribing.
Frequently Asked Questions About Medications and Elderly Falls
Can sleeping pills really increase an older adult's chance of breaking a hip?
Yes. Sleeping pills like zolpidem and benzodiazepines significantly impair balance, coordination, and reaction time well into the next morning. Seniors who wake up groggy during the night to use the bathroom have a dramatically higher risk of falling and fracturing their hip.
What should families do if they suspect medications are making an elderly parent dizzy?
Never stop prescribed medications abruptly, as sudden withdrawal can be dangerous. Instead, bring all pill bottles to a geriatrician or primary care physician for a formal medication reconciliation review, using the Beers Criteria to safely taper or eliminate unnecessary fall-risk drugs.
Related condition guides
Related recovery guides & articles
BookPhysio.in Editorial Team
The BookPhysio.in editorial team writes and maintains this content, checking it against reliable clinical sources. Content follows our medical review policy: general information only, and no page claims a clinical review until a named registered physiotherapist has signed it off.
Read our medical review policy


